advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Oregon, USA:

My 13 year old daughter, diagnosed a little over a year ago, has had two seizures in the last three weeks. Her blood sugar level was so low at these times it doesn't even register on the meter. Last Monday at 3 A.M., I heard her going through a seizure. I was lucky to hear her at all. I called 911 [the emergency phone number] and she was hospitalized both times. My question is, if I had not heard her, would she just kept on seizing and with what outcome? What would you suggest I do, as I haven't been able to sleep since for more than minutes at a time?

Answer:

I hope your diabetes team have given you advice about this already. You should have Glucagon and know how to use it. Most important is that you discuss the circumstances of the hypos and make any necessary adjustments to your daughter's insulin and/or carbohydrate regimen.

If you hadn't found your daughter during the hypo then she would almost certainly have come out of it herself but it may have taken a lot longer. This is because the body produces glucagon and other hormones in response to a hypo which push the blood sugar up. Of course, avoidance is the best policy and so you must discuss all severe hypos with your team.

KJR

Original posting 31 Mar 1998
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.